Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Heart Failure
Question: Ipecac syrup and heart failure
|Anonymous - Sun Feb 09, 2003 10:27 pm||
I have used ipecac syrup on a daily basis for the past month. I have read that it can cause heart damage. Is this a rare possibility or is it a probability? And, if it is true, does it result from years of use?
|Dr. Yasser Mokhtar - Sun Feb 09, 2003 10:28 pm||
Thank you very much for using our website.
Why are using the syrup of ipecac?
It has been FDA approved only to induce vomiting in cases of acute poison ingestion.
It has lots of side effects in cases of chronic abuse. One of those is cardiac toxicity leading to weak heart muscle and heart failure. It is not not known how long and what is the dose that can cause this toxic effect on the heart. In a case report, heart toxicity was reversible but it is not knwon whether a larger dose or a longer period of use would have led to irreversible cardiac toxicity.
Once more thank you very much for using our website https://doctorslounge.com and if you still have further inquiries, please do not hesitate to post them.
Yasser Mokhtar, M.D.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.